South Dakota, 2022

Damaging Wind in South Dakota, May 7, 2022

May 7, 2022 · NWS UNR · 1 event in 1 county or zone

A line of severe thunderstorms developed over south central South Dakota, producing strong wind gusts over parts of Tripp County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over south central South Dakota, producing strong wind gusts over parts of Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 5:21 PM CST, 44 minutes earlier.

Area forecast discussion, May 7, 5:21 PM CST, 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
521 PM MDT Sat May 7 2022

.DISCUSSION...(This Evening Through Saturday)
Issued at 123 PM MDT Sat May 7 2022

Fast southwesterly flow aloft will continue over the forecast
area during the rest of this afternoon and overnight with jet
streak winds around 110kts. The surface analysis shows the lead
trough extending from N-S over western South Dakota with a cold
front moving into the area from the northwest. Southeasterly
winds with dewpoints in the lower to mid 50s are in place to the
east of the trough, while to the west of the trough, winds are
southeasterly with dewpoints mainly the 30s. The relative humidity
has fallen to around 20 percent over parts of northeastern
Wyoming and southwestern South Dakota. SBCAPE has risen to
1000-1500J/KG to the east of the surface trough from northwestern
into south central South Dakota. Surface based convection has been
inhibited so far by the capping inversion. However the cold front
moving is expected to produce enough lift to help to overcome the
cap as it moves into the region of strongest instability later
this afternoon. 0-6km bulk shear around 50kts near the front will
support isolated to scattered severe storms, especially to the
east of a line from Philip to Martin, generally from 22Z-03Z.
Chances for showers and thunderstorms will continue over parts of
southwestern and south central South Dakota during the rest of the
night.

Sunday will be a little cooler with more chances for showers and
thunderstorms Sunday and Sunday night as a couple more
disturbances cross the area in southwesterly flow aloft. Isolated
strong to severe storms will be possible toward south central
South Dakota.

Next week a persistent upper trough over the western CONUS will
lead to an extended period of fast southwesterly flow aloft over
the northern plains. A series of shortwaves will bring almost
daily chances for at least some showers and thunderstorms. The
main wave may affect the region on Thursday bringing the potential
for more widespread and stronger thunderstorms, but moisture
return may be limited. Temperatures will relatively mild with
highs 5-10F above average.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 514 PM MDT Sat May 7 2022

Mainly VFR conditions are expected through the TAF forecast
period. A line of strong thunderstorms will move eastward and out
of south central South Dakota around 01Z. Isolated to scattered
showers are expected to occur over southwestern and south central
South Dakota overnight. Isolated showers are expected over
northeastern Wyoming and northwestern South Dakota after 11Z on
Sunday morning. Scattered showers and a few thunderstorms are then
possible again on Sunday afternoon.

&&

.FIRE WEATHER...
Issued at 123 PM MDT Sat May 7 2022

Elevated fire weather conditions have developed over parts of
northeastern Wyoming, southwestern South Dakota and along the
eastern slopes of the Black Hills due to dry southwesterly winds
ahead of a cold front that will move cross the area during the
late aftn/early evening. Winds will become northwesterly behind
the front. Isolated to scattered thunderstorms are also possible,
mainly over western South Dakota, with the best chance of showers
and storms over south central South Dakota early this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...10
FIRE WEATHER...10
Hazardous weather outlook, May 7, 4:50 AM CST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
450 AM MDT Sat May 7 2022

SDZ014-031-032-042>044-046-047-049-081300-
Ziebach-Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
450 AM MDT Sat May 7 2022 /550 AM CDT Sat May 7 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include gusty, damaging winds; hail; and lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday and again early Monday. A few
storms may be strong. Widespread showers and thunderstorms are
possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-024>030-041-072>074-WYZ054>058-071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
450 AM MDT Sat May 7 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Isolated showers
and thunderstorms are likely today, although severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday and again early Monday. A few
storms may be strong. Widespread showers and thunderstorms are
possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 7, 2:52 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT SAT MAY 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND GST 1 E LEAD                44.35N 103.75W
05/07/2022  M56 MPH          LAWRENCE           SD   MESONET

1245 PM     NON-TSTM WND GST 7 E STURGIS             44.42N 103.38W
05/07/2022  M52 MPH          MEADE              SD   MESONET

1254 PM     NON-TSTM WND GST 13 NW BELLE FOURCHE     44.80N 104.03W
05/07/2022  M50 MPH          BUTTE              SD   MESONET

1255 PM     NON-TSTM WND GST 7 E STURGIS             44.42N 103.38W
05/07/2022  M54 MPH          MEADE              SD   AWOS

0137 PM     NON-TSTM WND GST 7 SSE MEADOW            45.44N 102.17W
05/07/2022  M54 MPH          PERKINS            SD   MESONET

0137 PM     NON-TSTM WND GST 12 WSW CASTLE ROCK      44.92N 103.66W
05/07/2022  M53 MPH          BUTTE              SD   MESONET

0205 PM     NON-TSTM WND GST 25 ESE WRIGHT           43.55N 105.09W
05/07/2022  M53 MPH          CAMPBELL           WY   MESONET

0208 PM     NON-TSTM WND GST 7 S SHADEHILL           45.67N 102.17W
05/07/2022  M53 MPH          PERKINS            SD   MESONET

0217 PM     NON-TSTM WND GST 1 ENE MUD BUTTE         45.01N 102.86W
05/07/2022  M54 MPH          MEADE              SD   MESONET

0244 PM     NON-TSTM WND GST 2 NNW PACTOLA RES       44.10N 103.52W
05/07/2022  M55 MPH          PENNINGTON         SD   MESONET

&&

CALDERON
Local storm report, May 7, 3:04 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT SAT MAY 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND GST 4 S DWTN RAPID CITY     44.02N 103.24W
05/07/2022  M54 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

CALDERON
Special weather statement, May 7, 4:36 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
536 PM CDT Sat May 7 2022

SDZ046-047-072315-
Todd SD-Mellette SD-
536 PM CDT Sat May 7 2022

...Strong thunderstorms will impact portions of Todd and southeastern
Mellette Counties through 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Wood to 6 miles south of
Saint Francis. Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wood and Butte Creek around 540 PM CDT.

Other locations in the path of these storms include Mission,
Antelope, Haystack Butte and Okreek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central South Dakota.

&&

LAT...LON 4300 10102 4362 10054 4371 10023 4300 10020
TIME...MOT...LOC 2236Z 229DEG 46KT 4356 10053 4306 10094

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Wong
Local storm report, May 7, 5:19 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT SAT MAY 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     NON-TSTM WND GST 1 NE WINNER             43.39N  99.85W
05/07/2022  M51 MPH          TRIPP              SD   ASOS

0327 PM     NON-TSTM WND GST 2 ENE ROCKERVILLE       43.97N 103.33W
05/07/2022  M54 MPH          PENNINGTON         SD   MESONET

0330 PM     NON-TSTM WND GST 4 S DWTN RAPID CITY     44.02N 103.24W
05/07/2022  M66 MPH          PENNINGTON         SD   NWS EMPLOYEE

0339 PM     NON-TSTM WND GST RAPID CITY ARPT         44.05N 103.05W
05/07/2022  M60 MPH          PENNINGTON         SD   ASOS

0342 PM     NON-TSTM WND GST 3 WSW FAIRBURN          43.68N 103.26W
05/07/2022  M56 MPH          CUSTER             SD   MESONET

0344 PM     NON-TSTM WND GST 11 W HOT SPRINGS        43.43N 103.69W
05/07/2022  M51 MPH          FALL RIVER         SD   MESONET

0404 PM     NON-TSTM WND GST 8 SSW FOLSOM            43.73N 102.91W
05/07/2022  M55 MPH          CUSTER             SD   MESONET

0415 PM     NON-TSTM WND GST 4 NNE ANGOSTURA RES     43.37N 103.39W
05/07/2022  M54 MPH          FALL RIVER         SD   AWOS

0417 PM     NON-TSTM WND GST 3 NNW SCENIC            43.82N 102.58W
05/07/2022  M63 MPH          PENNINGTON         SD   MESONET

0418 PM     NON-TSTM WND GST 12 E OELRICHS           43.19N 103.00W
05/07/2022  M68 MPH          FALL RIVER         SD   MESONET

0434 PM     NON-TSTM WND GST 3 NW WASTA              44.10N 102.50W
05/07/2022  M68 MPH          PENNINGTON         SD   MESONET

0452 PM     NON-TSTM WND GST 1 NE MIDLAND            44.08N 101.14W
05/07/2022  M62 MPH          HAAKON             SD   MESONET

&&

CALDERON

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
May 7, 6:05 PM CST
Where
Tripp County, Wewela
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.010, -99.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015795.